Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Some inequalities for continued fractions


Author: R. M. Dudley
Journal: Math. Comp. 49 (1987), 585-593
MSC: Primary 40A15; Secondary 33A20, 65D20
MathSciNet review: 906191
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For some continued fractions $ Q = {b_0} + {a_1}/({b_1} + \cdots )$ with mth convergent $ {Q_m}$, it is shown that relative errors are monotone in some arguments. If all the entries $ {a_j}$ and $ {b_j}$ in Q are positive, then the relative error $ \vert{Q_m}/Q - 1\vert$ is bounded by $ \vert{Q_m}/{Q_{m + 1}} - 1\vert$, which is nonincreasing in the partial denominator $ {b_j}$ for each $ j \geqslant 0$, as is $ \vert{Q_m}/Q - 1\vert$ for $ j \leqslant m + 1$. If $ {b_j} \geqslant 1$ for all $ j \geqslant 1$, $ {b_0} \geqslant 0$, and $ {a_j} = {( - 1)^{j + 1}}{c_j}$ where $ {c_j} \geqslant 0$ and for j even, $ {c_j} < 1$, then $ \vert{Q_m}/Q - 1\vert$ is bounded by $ \vert{Q_m}/{Q_{m + 2}} - 1\vert$, and both are nonincreasing in $ {b_j}$ for even $ j \leqslant m + 2$. These facts apply to continued fractions of Euler, Gauss and Laplace used in computing Poisson, binomial and normal probabilities, respectively, giving monotonicity of relative errors as functions of the variables in suitable ranges.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 40A15, 33A20, 65D20

Retrieve articles in all journals with MSC: 40A15, 33A20, 65D20


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1987-0906191-X
PII: S 0025-5718(1987)0906191-X
Keywords: Alternating continued fractions, monotonicity of errors
Article copyright: © Copyright 1987 American Mathematical Society